Thyroid crisis is a rare and life-threatening endocrine emergency characterized by exaggerated clinical manifestations of hyperthyroidism with cardiovascular manifestations being the most severe. Rhythm disturbances, sinus tachycardia and atrial fibrillation, are the commonest cardiac manifestations of severe thyrotoxicosis; however, asystole remains a very atypical and uncommon presentation. We present a case of thyrotoxicosis due to Grave’s disease complicated by multiple episodes of asystole.
A 65-year-old female recently diagnosed with Grave’s disease presented to the hospital with recurrent episodes of syncope. Her hospital course was significant for atrial fibrillation with subsequent progression to sinus pauses and asystole spontaneously reverting to atrial fibrillation. Her thyroid hormone levels were found to be markedly elevated at the time of presentation. She was initially managed with a temporary pacemaker but ultimately transitioned to a permanent dual-chamber pacemaker, in addition to concurrent anti-thyroid treatment with propylthiouracil and prednisone. She made an uneventful recovery and was discharged from hospital a few days later with scheduled outpatient follow-up.
Asystole due to hyperthyroidism remains a very uncommon presentation of severe thyrotoxicosis, and in rarer situations can occur in hyperthyroid patients without any associated predisposing conditions such as infection, inflammation or medication use as previously reported. The mechanisms underlying this rhythm disturbance remain elusive, nevertheless, its management may require a permanent pacemaker placement in addition to concurrent medical treatment of the underlying cause and the thyroid hormone disturbance using standard hyperthyroid medications.
Dimala CA, Sandhu C, Oladiran O, Mochon A, Finneran W. Sinus Pauses and Asystole as a Rare Presentation of Thyrotoxic Crisis: A Case Report. Transformative Medicine (T-Med). 2022; 1(2):36-42. doi: https://doi.org/10.54299/tmed/arqe7136.